Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 29, 2021Randolph County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 29, 2021, 7:22 AM EDT for Randolph County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 7:22 AM EDT (11:22 UTC)
Expired
Jul 29, 2021, 7:45 AM EDT
In force
23 min
Issued by
NWS Indianapolis, IN

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS83 KIND 291122
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
722 AM EDT Thu Jul 29 2021

INZ041-042-049-291145-
Randolph-Henry-Delaware-
722 AM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DELAWARE...RANDOLPH AND NORTHEASTERN HENRY COUNTIES...

At 721 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Recovery to 6 miles south of
Muncie. Movement was southeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Muncie, Winchester, Union City, Parker City, Farmland, Lynn, Selma,
Ridgeville, Mooreland, Saratoga, Losantville, Modoc, Blountsville,
Summit Lake State Park and Prairie Creek Reservoir.

This includes Interstate 70 near mile marker 133.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4000 8520 3988 8520 3987 8522 3984 8522
      4013 8545 4031 8508 4031 8480 4001 8481
TIME...MOT...LOC 1121Z 305DEG 38KT 4036 8484 4011 8535 

$$

KH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 5:37 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 29, 5:37 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
537 AM EDT Thu Jul 29 2021

.Mesoscale Update...
Issued at 536 AM EDT Thu Jul 29 2021

Line of thunderstorms extending from near Ft. Wayne to near
Monticello will continue to drop southeast and into less unstable
air. This will result in weakening through the morning commute as the
line moves into northeastern parts of central Indiana.

&&

.Short Term...(Today through Friday)
Issued at 320 AM EDT Thu Jul 29 2021

Pre-Dawn up through 12z...

The main focus for the next several hours will be evolution of
Wisconsin MCS.

Impressive MCS with QLCS was moving southeast across southern
Wisconsin early this AM with west to east MLCAPE axis of near 4000
J/kg pooled in front of it. HRRR Reflectivity and radar trends
support this line moving into our extreme northeastern counties
after 1030z this morning. Meanwhile, the rest of central Indiana
will see increase in convective cloud debris. This will likely
result in a lull in convection ahead of approaching cold front as
convective temperatures are in the lower 90s. That said, approaching
frontal boundary and potential stalled outflow boundary will likely
result in robust late afternoon convection starting up along and
ahead of the front. Not exactly sure where the renewed activity will
to start up. Earlier CAM trends had it developing well south of I-70
but now trends are further north over the I-70 corridor or even
potentially further north. It will again depend in part on
initiation timing which will likely be 19z-22z. Prior to that,
expect some sunshine to break through and allow temperatures to
shoot up to the lower and middle 90s and with dew points in the
middle and upper 70s, the Heat Index may reach 105 to 110 degrees at
times over the Wabash Valley, thus will be issuing a Heat Advisory
for this area from 2 PM through 8 PM.

At any rate, MLCAPE axis to 4000 J/kg pooled along and ahead of the
approaching cold front along with 25 to 35 knot deep shear and deep
moisture will result in explosive afternoon development once the CAP
is broken. Best shear will be over east central sections. This is
where an isolated tornado is most possible, otherwise damaging winds
will be the main threat with hail a smaller threat due to 150K feet
freezing levels. Heavy rain will also be an issue with PWAT's to 2.3
inches, which is near the 99th percentile.

The front will move to north central Indiana around 18z, south
central Indiana around 00z and central Kentucky by Friday morning.
Thus, expect convection to gradually weaken this evening and end
from north to south.

Saturday will be dry, much cooler and less humid as surface high
pressure moves in behind the cold front. Northeastern sections may
not even see the 80s during the afternoon despite plenty of
sunshine.

&&

.Long Term...(Friday night through Wednesday)
Issued at 320 AM EDT Thu Jul 29 2021

A trough, persistently over the eastern U.S., will be amplifying and
pushing south throughout the long term. Central Indiana will
generally stay under N to NW flow, allowing for near to slightly
below normal temperatures (upper 70s to low 80s for the highs) into
next week. Surface high pressure behind the front stalled just to
the south of the area will bring dry weather Friday night. However,
a couple of short waves will pull moisture in along or near the
front that will add lift and provide chance PoPs for the weekend.
Saturday does look to have the better chance for precipitation than
Sunday.

A more expansive surface high, in addition to the boundary pushing
further south, will lead to a mostly dry week next week. The high
looks to make an eastward push for the latter part of the week which
will then bring more southwesterly winds to the area. This will
likely lead to temperatures warming up some, into the mid 80s
towards the end of the period.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1140 PM EDT Wed Jul 28 2021

IMPACTS:
- VFR through the night, with non zero chance a thunderstorm gets
near KLAF in the early morning hours.
- Gradual wind shift from southwest to northwest through the day.
- Thunderstorm chances (possibly severe) starting in the afternoon
from KIND south.

DISCUSSION: VFR conditions are expected through around midday
Thursday. Thunderstorms tonight in Wisconsin moving southeast still
look like they should remain north/northeast of the TAF sites. Could
skirt KLAF so will include a VCSH there but not confident enough to
include anything worse. Winds will shift from southwesterly tonight
to northwesterly during the day as a front sinks south through
central Indiana. Expect some thunderstorms to form along/south of
this boundary during the afternoon, so will include a VCTS mention
at all sites but KLAF starting between 19 and 21z and lasting for a
few hours. Storms could be severe, and this potential increases as
you go south in the afternoon/evening, with KBMG having the better
potential. Wind speeds should be light overnight (0 to 6 kts) and
then increase a little during the day on Thursday, but some
potential for gusts around 20 kts during the afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 2 PM this afternoon to 8 PM EDT this evening
for INZ028-029-035-036-043>045-051>053-060>063-067>071.

&&

Mesoscale...MK
Short Term...MK
Long Term...KH
Aviation...CP
Hazardous weather outlook, Jul 29, 3:47 AM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
347 AM EDT Thu Jul 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-301000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
347 AM EDT Thu Jul 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Strong and severe thunderstorms are possible mainly early this
morning and this afternoon and early evening. Damaging winds will be
the main severe concern, but large hail is possible and an isolated
tornado can not be ruled out mainly over eastern central Indiana.
Cloud to ground lightning, brief heavy rain and localized flooding
are also possible.

The combination of temperatures in the lower and middle 90s and dew
points in the middle and upper 70s will result in the heat index
reaching 100 to 105 degrees at times over the Wabash Valley this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small chance of thunderstorms over southwestern sections
Saturday afternoon and evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible early this morning and afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 29, 7:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
722 AM EDT Thu Jul 29 2021

INZ041-042-049-291145-
Randolph-Henry-Delaware-
722 AM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DELAWARE...RANDOLPH AND NORTHEASTERN HENRY COUNTIES...

At 721 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Recovery to 6 miles south of
Muncie. Movement was southeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Muncie, Winchester, Union City, Parker City, Farmland, Lynn, Selma,
Ridgeville, Mooreland, Saratoga, Losantville, Modoc, Blountsville,
Summit Lake State Park and Prairie Creek Reservoir.

This includes Interstate 70 near mile marker 133.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4000 8520 3988 8520 3987 8522 3984 8522
      4013 8545 4031 8508 4031 8480 4001 8481
TIME...MOT...LOC 1121Z 305DEG 38KT 4036 8484 4011 8535

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:36 AM EDTHeat AdvisoryINDBrown, Clay, Daviess, Fountain, Greene, Jackson and 13 more16 hr
Jul 29, 4:19 PM EDTSpecial Weather StatementINDClinton26 min
Jul 29, 5:01 PM EDTSpecial Weather StatementINDHenry44 min
Jul 29, 6:01 PM EDTSpecial Weather StatementINDRush29 min
Jul 29, 6:13 PM EDTSevere Thunderstorm WarningINDRush28 min
Jul 29, 7:43 PM EDTSpecial Weather StatementINDShelby32 min
Jul 29, 7:52 PM EDTSpecial Weather StatementINDDecatur23 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.